Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 89, NWS Mobile, AL

March 1, 2017Choctaw County, Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 1, 2017, 5:38 PM CST for Choctaw County, Clarke County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2017, 5:38 PM CST (23:38 UTC)
Expired
Mar 1, 2017, 6:30 PM CST
In force
52 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Choctaw County, AL, Clarke County, AL

The radar

The Mobile radar (KMOB), 143 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

300 
WUUS54 KMOB 012338
SVRMOB
ALC023-025-020030-
/O.NEW.KMOB.SV.W.0089.170301T2338Z-170302T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
538 PM CST WED MAR 1 2017

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  South central Choctaw County in southwestern Alabama...
  Northwestern Clarke County in southwestern Alabama...

* Until 630 PM CST

* At 538 PM CST, a severe thunderstorm was located 7 miles southwest
  of Putnam, or 12 miles southeast of Butler, moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Thomasville and Fulton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3202 8812 3199 8810 3200 8809 3201 8809
      3199 8807 3199 8767 3188 8767 3188 8766
      3176 8766 3182 8825 3202 8821
TIME...MOT...LOC 2338Z 278DEG 35KT 3193 8811 

HAIL...0.88IN
WIND...60MPH
 
$$
3 follow-up statements
464 
WWUS54 KMOB 012353
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
553 PM CST WED MAR 1 2017

ALC023-020003-
/O.CAN.KMOB.SV.W.0089.000000T0000Z-170302T0030Z/
Choctaw AL-
553 PM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHOCTAW COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3199 8767 3176 8766 3181 8818 3185 8816
      3187 8813 3190 8813 3193 8805 3194 8806
      3194 8807 3193 8808 3195 8812 3197 8809
      3195 8808 3196 8807 3198 8807 3198 8806
      3199 8807
TIME...MOT...LOC 2353Z 274DEG 34KT 3191 8796 

$$

ALC025-020030-
/O.CON.KMOB.SV.W.0089.000000T0000Z-170302T0030Z/
Clarke AL-
553 PM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR NORTHERN CLARKE COUNTY...

At 553 PM CST, a severe thunderstorm was located 8 miles southeast of
Putnam, or 13 miles west of Thomasville, moving east at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Thomasville and Fulton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3199 8767 3176 8766 3181 8818 3185 8816
      3187 8813 3190 8813 3193 8805 3194 8806
      3194 8807 3193 8808 3195 8812 3197 8809
      3195 8808 3196 8807 3198 8807 3198 8806
      3199 8807
TIME...MOT...LOC 2353Z 274DEG 34KT 3191 8796 

HAIL...0.88IN
WIND...60MPH
 
$$
891 
WWUS54 KMOB 020005
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
605 PM CST WED MAR 1 2017

ALC025-020030-
/O.CON.KMOB.SV.W.0089.000000T0000Z-170302T0030Z/
Clarke AL-
605 PM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR NORTHERN CLARKE COUNTY...

At 604 PM CST, a severe thunderstorm was located near Tallahatta 
Springs, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Thomasville and Fulton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3199 8767 3176 8766 3180 8808 3192 8803
      3199 8800
TIME...MOT...LOC 0004Z 278DEG 35KT 3189 8783 

HAIL...0.75IN
WIND...60MPH
 
$$
040 
WWUS54 KMOB 020023
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
623 PM CST WED MAR 1 2017

ALC025-020032-
/O.EXP.KMOB.SV.W.0089.000000T0000Z-170302T0030Z/
Clarke AL-
623 PM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARKE COUNTY
WILL EXPIRE AT 630 PM CST...
                
The storm which prompted the warning has weakened below severe
limits. Therefore the warning will be allowed to expire.

LAT...LON 3199 8767 3176 8766 3180 8808 3192 8803
      3199 8800
TIME...MOT...LOC 0022Z 278DEG 35KT 3187 8764 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:59 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 1, 3:59 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
359 PM CST Wed Mar 1 2017

.NEAR TERM /Now Through Thursday/...Surface high pressure ridge
across the eastern Gulf of Mexico will maintain a breezy and moist
southerly wind flow across the region ahead of an approaching
cold front. The cold front currently extends from northern
Alabama to south central Louisiana, with numerous showers and
embedded scattered thunderstorms occurring ahead of the front.
This cold front will continue to move southeast at a 25 mph, and
will move into the extreme northwest portion of our forecast area
late this afternoon. The numerous showers and scattered storms
along the front will also move fairly quickly through the
forecast area. The leading edge of the line should reach the I-65
corridor around 7 pm, move through the remainder of the forecast
area during the evening hours with the precipitation ending
across our extreme southeast zones by 11 pm. The severe weather
parameters across our area have lowered a bit in the pre-storm
environment ahead of the approaching line, so we do not expect any
severe weather watches to be issued at this time. However, a few
isolated strong thunderstorms within the line with gusty
thunderstorm winds and marginal hail are certainly possible. Much
cooler and drier air will follow in the wake of the front late
tonight through Thursday.

Low temperatures tonight will range from 45 to 50 degrees
northwest of I-65, and from 50 to 55 degrees to the southeast.
Much cool temperatures will occur on Thursday with afternoon
highs only reaching the mid 60s. /22

.SHORT TERM /Thursday night Through Saturday night/...Surface high
pressure should move into the region heading into Friday, as the
upper trough axis moves east of the forecast area. With high
pressure expected to remain in control of the forecast through the
first half of the upcoming weekend, dry conditions will prevail.
/Butts/

.LONG TERM /Sunday Through Wednesday/...A nearly zonal flow aloft
will become slightly amplified Sunday, as a shortwave trough
moves off the Middle and Lower Texas Coast. This will result in
the surface high sliding toward the Eastern Seaboard. With the
forecast area getting on the back side of the surface high,
increased onshore flow will allow low-level Gulf moisture across
to increase across our area. The combination of increased moisture
and forcing means we'll likely see the gradual return of small
odds of seeing showers Sunday.

Speaking of Sunday, we'll also be watching another storm system
moving onshore in the western United States. The medium range models
appear to be "all over the place" with this system, mainly from a
timing and evolutionary standpoint. As such, forecast confidence
wanes in the Day 5 through 7 time frame.

Overall, it looks like the upper trough will push a cold front into
the High Plains during the day Monday. Based on what I'm seeing, the
amplitude of this trough will likely dampen as it heads into the Mid-
Mississippi Valley. This should keep most of the upper-level support
to the north of our area. Still, though, there should be enough
forcing to push an associated cold front toward our area during the
day Tuesday. The front should move offshore Tuesday night, with
ridging expected to build into the Southeast during the day
Wednesday.

Given the uncertainties in the long term portion of the forecast, I
didn't try to get too precise with timing of this event. Basically,
it looks like the greatest odds of seeing precipitation should occur
from Monday night through maybe as late as Wednesday morning and the
forecast grids will reflect this. /Butts/

&&

.MARINE...A light to moderate southwest wind flow will continue
through mid evening ahead of cold front approaching from the
northwest. The front will move across the area from mid evening
through 3 am CST...accompanied by numerous showers and storms. A
strong offshore flow will follow in the wake of the front and
persist into Saturday before diminishing and becoming more
easterly over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      51  64  42  66 /  70  10   0   0
Pensacola   54  64  46  66 /  80  10   0   0
Destin      56  65  49  66 /  80  10   0   0
Evergreen   50  65  40  67 /  80  10   0   0
Waynesboro  45  64  37  66 /  30  10   0   0
Camden      48  64  39  65 /  80  10   0   0
Crestview   54  65  41  68 /  80  10   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...Small Craft Advisory from midnight tonight to noon CST Friday
     for GMZ631-632-650-655-670-675.

     Small Craft Advisory from midnight tonight to noon CST Thursday
     for GMZ630-633>635.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Mar 1, 10:45 AM CST, 6 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
1045 AM CST Wed Mar 1 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-021645-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1045 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Severe Weather Impacts...For this afternoon and evening, there is
a slight risk of severe thunderstorms generally along and north
of a line of a Waynesboro Mississippi to Luverne Alabama line. A
marginal risk of severe thunderstorms exists south of this line to
the coast. The main severe weather impacts will be damaging winds
and large hail, although isolated tornadoes are possible.

Rip Current Impacts...There is a moderate risk of rip currents
through tonight for the Gulf beaches of Alabama and the western
Florida Panhandle.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rip Current Impacts...A moderate risk of rip currents will
continue for the Gulf beaches of Alabama and the western Florida
Panhandle through Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotter groups and emergency management
personnel for severe weather operations may be required north of
the Highway 84 corridor this afternoon and evening.

GMZ630>635-650-655-670-675-021645-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
1045 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Hazardous wind and wave conditions for small craft will be likely
beginning late tonight in the wake of a strong cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous wind and wave conditions for small craft will exist
through Friday, and possibly continue into the upcoming weekend.

Butts

In the hours before

Special weather statement, Mar 1, 4:54 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
454 PM CST WED MAR 1 2017

ALZ051-MSZ067-012345-
Choctaw AL-Wayne MS-
454 PM CST WED MAR 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CHOCTAW AND NORTHEASTERN WAYNE COUNTIES UNTIL 545 PM
CST...

At 453 PM CST, the strong thunderstorms were located along a line
extending from near Snell to near Crandall to near Goodwater,and
moving east at 40 mph.

Dime size hail and winds of 40 mph will be possible with these
storms.

Locations impacted include...
Butler, Lisman, Pennington, Gilbertown and Toxey.

LAT...LON 3229 8793 3228 8802 3218 8801 3215 8802
      3214 8804 3209 8804 3206 8807 3207 8810
      3205 8812 3201 8811 3199 8810 3201 8809
      3199 8807 3183 8821 3183 8885 3185 8865
      3190 8847 3228 8842
TIME...MOT...LOC 2253Z 274DEG 34KT 3221 8847 3203 8856 3187 8879
Special weather statement, Mar 1, 5:34 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
534 PM CST WED MAR 1 2017

ALZ053-020015-
Clarke AL-
534 PM CST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CLARKE COUNTY UNTIL 615 PM CST...

At 533 PM CST, the strong thunderstorm was located 7 miles east of
Toxey, or 10 miles south of Butler, moving east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Thomasville and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 8767 3175 8769 3183 8817 3185 8816
      3187 8813 3190 8813 3193 8805 3194 8807
      3192 8809 3194 8810 3194 8812 3195 8812
      3197 8809 3195 8808 3196 8807 3198 8807
      3198 8806 3199 8807
TIME...MOT...LOC 2333Z 278DEG 35KT 3194 8818

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 4:47 AM CSTSmall Craft AdvisoryMOB3 days
Mar 1, 4:54 PM CSTSpecial Weather StatementMOBChoctaw51 min
Mar 1, 5:34 PM CSTSpecial Weather StatementMOBClarke41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.